Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS New Orleans, LA

July 18, 2002Assumption Parish, Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 18, 2002, 5:02 PM CDT for Assumption Parish, Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 5:02 PM CDT (22:02 UTC)
Expired
Jul 18, 2002, 5:45 PM CDT
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Assumption Parish, LA, Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4260 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS54 KLIX 182202
SVRNEW
LAC007-057-109-182245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
501 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF THIBODAUX
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 545 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A   
SEVERE THUNDERSTORM ABOUT 2 MILES EAST OF THIBODAUX...MOVING 
NORTHWEST AT 5 TO 10 MPH. A FUNNEL CLOUD HAS BEEN REPORTED 
ALOFT WITH THIS STORM. 

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2977 9098 2966 9075 2984 9066 2991 9090

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT THU JUL 18 2002

MAIN FORECAST PROBLEMS CENTER AROUND THE ISOLATED CONVECTION ACROSS
COASTAL ZONES THROUGH THE EARLY EVENING HOURS AND THE CONTINUED HEAT
ACROSS THE FORECAST AREA. IN THE NEAR TERM...DESPITE THE PRESENCE OF
THE UPPER RIDGE ISOLATED CONVECTION HAS DEVELOPED EARLY THIS
AFTERNOON MAINLY ALONG THE LAKE AND SEA BREEZES SOUTH OF LAKE
PONTCHARTRAIN IN A VERY UNSTABLE AIRMASS...500 MB TEMPERATURE FROM
THIS MORNING/S SIL SOUNDING WAS MINUS 8 WITH A PW ABOVE 2 INCHES
ALONG WITH SURFACE TEMPERATURES/DEWPOINTS THIS AFTERNOON IN THE MID
90S/MID AND UPPER 70S. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON HOURS AND EXPAND TO AREAS
ALONG THE MISSISSIPPI COAST AND JUST NORTH OF LAKE PONTCHARTRAIN.
SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS GIVEN THE DEGREE OF
INSTABILITY AND THE DRY AIR IN THE MID LEVELS. THIS ACTIVITY SHOULD
DIMINISH EARLY THIS EVENING. BEYOND THIS EVENING...EXPECT THE HEAT
TO CONTINUE INTO FRIDAY WITH THE CRITERIA FOR A HEAT ADVISORY STILL
BEING MET FOR LOCATIONS SOUTH OF LAKE PONTCHARTRAIN INCLUDING THE
NEW ORLEANS METRO AREA WHERE LOW TEMPERATURES LAST NIGHT ONLY
DROPPED IN THE LOWER 80S IN MANY LOCATIONS. TEMPERATURES ARE
EXPECTED TO LOWER SLIGHTLY OVER THE WEEKEND AND INTO NEXT WEEK AND
CHANCES FOR DAILY DIURNAL CONVECTION ARE EXPECTED TO BE ON THE
INCREASE AS THE RIDGE OVER THE GULF COAST IS SUPPRESSED SOMEWHAT BY
THE MID/UPPER LEVEL TROUGH CURRENTLY LOCATED ACROSS THE MIDDLE
MISSISSIPPI VALLEY.

PRELIMINARY NUMBERS FOLLOW...

MCB 74/93/74/93 0102       BTR 74/93/75/93 0102
MSY 79/94/78/93 1202       GPT 75/94/75/93 1202

.NEW...NONE
LA...HEAT ADVISORY LAZ058>070.
MS...NONE.

11

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.